<b>Introduction:</b> The use of e-cigarettes, or vaping, has become increasing popular, and little is known about its long-term effects. We present a case of vaping-associated lung illness in a pediatric patient. <b>Case Presentation: </b>An 18 year-old male presented with worsening fever, chills, and vomiting over a week. He was diagnosed and treated for pneumonia. He denied smoking but endorsed vaping until developing his illness. Over the next two weeks, he lost 12-15 pounds but his cough improved and his appetite returned. He continued to feel weak, tired, and lightheaded upon standing. Labs revealed an elevated ESR and platelet count. The chest radiograph demonstrated an abnormal pattern of perihilar consolidation and ground glass opacity. Further evaluation by computed tomography demonstrated bilateral interstitial and ground glass opacities with areas of consolidation and tree-in-bud centrilobular nodules. The opacities were predominantly peripheral and peribronchiole in location with subpleural sparing. There was associated cylindrical and varicoid bronchiectasis. The overall appearance was most consistent with organizing pneumonia. <b>Discussion: </b>Little is understood about the relatively new vaping-associated lung illness. E-cigarettes were first introduced in 2007, marketed as a safer alternative to smoking cigarettes and as a method for smoking cessation. Vaping has become exceedingly popular among youth. E-cigarettes use heat to vaporize liquid into aerosol, which is then inhaled. Liquid cartridges often contain nicotine, tetrahydrocannabinol, and cannabinoid oils. Additional compounds also found in these products include diacetyl and propylene glycol for flavoring and glycerin to create visible smoke. The exact mechanism and cause for lung injury is unclear, but it is postulated that chemical irritation and potentially thermal injury lead to some of the effects seen thus far. Other ingredients can be added to cartridges, making the etiology of injury even more elusive. Based on reported cases, patients often present with a range of symptoms, including dyspnea, pleuritic chest pain, nausea, and vomiting. Work-ups often reveal lipoid pneumonia, bronchiectasis, eosinophilic pneumonia, pleural effusions, suspected hypersensitivity pneumonitis, and at least one case of diffuse alveolar hemorrhage. In our case the appearance was that of organizing pneumonia. It is unclear if damage is reversible, but some reports discuss clinical improvements with a steroid course.
SPR 2020 Annual Meeting & Postgraduate Course